Alert archive / Colorado / Flood Watches in 2021
Flood Watch 2, NWS Pueblo, CO
NWS Pueblo, CO issued this flood watch at Jul 24, 2021, 3:43 AM MDT for 11 counties in Colorado. It took effect at Jul 24, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 24, 2021, 3:43 AM MDT (09:43 UTC)
- In effect from
- Jul 24, 2021, 12:00 PM MDT
- Expired
- Jul 24, 2021, 3:48 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Chaffee County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2718 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WGUS65 KPUB 240943 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 343 AM MDT Sat Jul 24 2021 COZ060-061-064>068-072-073-241745- /O.NEW.KPUB.FA.A.0002.210724T1800Z-210725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sawatch Mountains Above 11000 Feet-Western Chaffee County Between 9000 and 11000 Feet-Saguache County West of Continental Divide Below 10000 Feet-Saguache County East of Continental Divide Below 10000 Feet-La Garita Mountains Above 10000 Feet-Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet-Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-Northern Sangre de Cristo Mountains Above 11000 Feet- Including the cities of Cumbres Pass, St Elmo, South Fork, Wolf Creek Pass, Creede, La Veta Pass, Poncha Pass, Sargents, Bonanza, Granite, Blanca Peak, North Pass, and Alpine 343 AM MDT Sat Jul 24 2021 ...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Pueblo has issued a * Flood Watch for portions of central Colorado, south central Colorado and southeast Colorado, including the following areas, in central Colorado, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet, Saguache County East of Continental Divide Below 10000 Feet, Saguache County West of Continental Divide Below 10000 Feet and Western Chaffee County Between 9000 and 11000 Feet. In south central Colorado, Eastern San Juan Mountains Above 10000 Feet and Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet. In southeast Colorado, Northern Sangre de Cristo Mountains Above 11000 Feet and Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet. * From Noon MDT today through this evening. * Slow moving thunderstorms, capable of producing locally heavy rainfall and flash flooding will be possible this afternoon and evening across the watch area. The Decker burn scar area could be most susceptible to flash flooding. * Rock slides and quick rises in creeks and streams will be possible with heavy rainfall in steep terrain. Mud and debris flows will be possible in and near burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ PS
1 follow-up statement
581 WGUS65 KPUB 240948 FFAPUB Flood Watch National Weather Service Pueblo CO 348 AM MDT Sat Jul 24 2021 COZ060-061-064>068-072-073-241100- /O.CAN.KPUB.FA.A.0002.210724T1800Z-210725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Sawatch Mountains Above 11000 Feet-Western Chaffee County Between 9000 and 11000 Feet-Saguache County West of Continental Divide Below 10000 Feet-Saguache County East of Continental Divide Below 10000 Feet-La Garita Mountains Above 10000 Feet-Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet-Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-Northern Sangre de Cristo Mountains Above 11000 Feet- Including the cities of Cumbres Pass, St Elmo, South Fork, Wolf Creek Pass, Creede, La Veta Pass, Poncha Pass, Sargents, Bonanza, Granite, Blanca Peak, North Pass, and Alpine 348 AM MDT Sat Jul 24 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central Colorado, south central Colorado and southeast Colorado, including the following areas, in central Colorado, Eastern Sawatch Mountains Above 11000 Feet, La Garita Mountains Above 10000 Feet, Saguache County East of Continental Divide Below 10000 Feet, Saguache County West of Continental Divide Below 10000 Feet and Western Chaffee County Between 9000 and 11000 Feet. In south central Colorado, Eastern San Juan Mountains Above 10000 Feet and Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet. In southeast Colorado, Northern Sangre de Cristo Mountains Above 11000 Feet and Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flood watch went out at Jul 23, 11:16 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 23, 11:16 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1116 PM MDT Fri Jul 23 2021 .UPDATE... Issued at 1054 PM MDT Fri Jul 23 2021 Showers and thunderstorms winding down across the area and have cancelled the flash flood watch for the mountain areas as rainfall intensities have decreased considerably with loss of heating. Active monsoon plume will keep some showers going overnight, particularly across the mountains where isolated to scattered pops will continue through the overnight hours. Otherwise...little changes made to grid suite. Will need to assess the flash flood watch potential for the mountains again tomorrow with the package issuance. -KT && .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri Jul 23 2021 Tonight... Starting the short term period, an active period of weather is expected. Synoptically, an upper level low pressure system will begin trekking westward just to the south of the Pueblo CWA. As the low pressure system moves closer to southern Colorado, pockets of positive vorticity advection (PVA), will begin influencing the area and will aid in increased synoptic level ascent. Also, winds aloft will begin to shift more easterly in response to this low pressure system just to the south of the area. This upper level low will also begin advecting low and mid level moisture around the eastern periphery into the region. With orographic forcing increasing overnight, the support of the PVA, increasing moisture, and mixed-layer CAPE (ML CAPE) values around 200-500 j/kg, rain showers and thunderstorms will persist into the overnight hours, particularly over the mountains and mountain valleys. With CAPE values beginning to decrease by late overnight and into early morning, rain showers and thunderstorms will begin to dissipate in coverage. Elsewhere over the Pueblo CWA, isolated thunderstorms will be possible over the I25 corridor this evening, but will dissipate by around 12 am, and otherwise expect dry conditions overnight east of the I25 corridor. Lows will hover just above normal, with the plains falling into the low/mid 60s, the valleys dropping into the mid 40 and low 50s, and the mountains cooling to the low/mid 40s. Saturday... Continuing into the short term period, the aforementioned upper level low will continue to influence the region. Winds throughout the column will maintain a easterly component, and will maintain a steady state throughout the day. Low and mid level moisture will continue to be advected around the eastern side of the low pressure system and into the area. With persistent easterly winds aloft, inducing orographic lift, decent mid level moisture, and ML CAPE values 500+ j/kg over the region, rain showers and thunderstorms will initiate over the mountains throughout the afternoon. Given moisture pooling along the eastern mountains, especially within the upper Arkansas River Valley, which will increase CAPE values, the most vigorous thunderstorms will likely be along the northern parts of the I25 corridor. Despite having decent moisture streaming into the region, large temperature and dewpoint spreads will increase DCAPE values over the region. With bulk shear values only around 10-15 kts over the Pueblo CWA, minimal organization of convection is expected. The main hazards with these thunderstorms will then be heavy rain and gusty outflow winds to around 50 mph. Over the eastern plains, unless a parcel reaches the convective temperature, which will be possible, expect no thunderstorms as a weak CAP and the lack of a lifting mechanism inhibit any sustained updraft development. High temperatures tomorrow will hover at or just below normal highs. The plains will warm into the mid 80s and mid 90s, the valleys rising into the low 70s and low 80s, and the mountains reaching into the low 50s and upper 60s. .LONG TERM...(Saturday night through Friday) Issued at 225 PM MDT Fri Jul 23 2021 ...Better chance for convection on the plains Sunday and Monday... ...Drying trend next week... .Sunday...As the main ridge axis temporarily builds over the Great Basin, the jet stream may dip far enough south to get some northwest flow aloft over the region. A weak disturbance will move across Wyoming and into the high plains during the day. GFS and NAM12 suggest an MCS may develop to our north and east during the afternoon and into the evening. The weak northwest flow would allow for the potential for storms to move off of the mountains during the afternoon and into the evening. The best chances for storms over the plains will be northeast Colorado. Precipitable waters decrease over the mountains, but they still are modestly above average. The threat for flash flooding will be reduced, but slow storm motions can still result in some flash flooding. .Monday...The MCS from Sunday may push a boundary across the eastern plains. In addition, a weak disturbance will move westward across New mexico. This pattern could result in an increase in convection on the plains Monday. The models suggest the best chances for storms on the plains will be south of US 50. The NBM PoPs continue to show higher PoPs along the Raton Mesa. Will have to wait and see how the specifics develop with the amount of moisture on the plains, but there could be an enhanced risk for stronger storms with locally heavy rain along the southern border. .Tuesday through Thursday...Upper high gradually builds to the north and wanders to the east. Amount of convection will depend on minor details, but the overall trend is for a warming and drying. The best chances for storms will be over the Continental Divide region with PoPs decreasing towards the east. Near the Kansas border, only have silent PoPs .Friday...The ensemble means indicate a stronger trough will move into the midwest. This could send a cold front through the region at the end of the week. The potential increase in low level moisture along with northwest flow aloft increases the chances for convection to move onto the plains. --PGW-- && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1054 PM MDT Fri Jul 23 2021 VFR cigs will persist overnight within active monsoon plume across the mountains. Will see a clearing trend towards morning. North winds across the plains will gradually decrease overnight, then increase again as mixing brings down breezy north winds aloft. Thunderstorms will be possible at all three terminals again on Saturday afternoon with the potential for brief MVFR conditions with +TSRA if storms directly impact the terminals. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KT SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...KT
Hazardous weather outlook, Jul 23, 11:03 PM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 PM MDT Fri Jul 23 2021 COZ058>089-093>099-250515- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 PM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms will continue into the overnight hours across the mountains. The main risks from thunderstorms will be lightning and brief moderate rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous afternoon and evening thunderstorms will continue across the mountains from Saturday into Monday, with isolated storms possible along the I-25 corridor and across the eastern plains each day. Storms will be generally slow moving and capable of producing locally heavy rain, leading to enhanced flash flooding risks, especially for burn scar areas. Other storm threats will include lightning and gusty outflow winds to around 50 mph, and some small hail will be possible with the stronger storms. Storm coverage and intensity will begin to decrease from Tuesday through the remainder of the week, as moisture levels fall across the region, though isolated to scattered afternoon and evening storms will be possible each day, mainly across the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed the rest of tonight. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jul 23, 6:14 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 23, 6:31 PM MDT | Special Weather Statement | PUB | Chaffee | 44 min |
| Jul 23, 6:43 PM MDT | Special Weather Statement | PUB | Mineral | 62 min |
| Jul 23, 6:58 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 2 hr |
| Jul 23, 7:03 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Jul 23, 7:14 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 23, 7:15 PM MDT | Special Weather Statement | PUB | Fremont | 60 min |
| Jul 23, 7:26 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont | 3 hr |
| Jul 23, 7:29 PM MDT | Flash Flood Warning | PUB | Fremont | 117 min |
| Jul 23, 7:38 PM MDT | Flash Flood Warning | PUB | Chaffee, Saguache | 2 hr |
| Jul 23, 7:46 PM MDT | Flash Flood Warning | PUB | Fremont, Saguache | 2 hr |
| Jul 23, 7:49 PM MDT | Flash Flood Warning | PUB | Fremont, Saguache | 2 hr |
| Jul 24, 3:53 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more | 17 hr |
| Jul 24, 1:26 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Jul 24, 1:39 PM MDT | Flash Flood Warning | PUB | Pueblo | 6 hr |
| Jul 24, 2:51 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 24, 3:28 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| Jul 24, 4:01 PM MDT | Flash Flood Warning | PUB | Pueblo | 3 hr |
| Jul 24, 4:43 PM MDT | Special Weather Statement | PUB | Custer | 62 min |
| Jul 24, 4:57 PM MDT | Special Weather Statement | PUB | Saguache | 48 min |
| Jul 24, 5:05 PM MDT | Special Weather Statement | PUB | Pueblo | 40 min |
| Jul 24, 5:17 PM MDT | Flash Flood Warning | PUB | Custer, Saguache | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.